Skip to content
Oral thrush from cortisone shot?
avatar
An_224087 posted:
I had a cortisone shot last week and in the days that followed I seem to have developed a thin whitish/gray coating on my tongue. It sounds strange but I'm just wondering if anyone else had any tongue side-effects from a cortisone shot? Thank you!
Reply
 
avatar
Caprice_WebMD_Staff responded:
Hi and welcome to WebMD,

While inhaled steroids (eg. for Asthma) can sometimes lead to Thrush , I don't know whether the same is true when it comes to a shot. Either way, please see your doctor - the sooner the better - to find out for sure what this is and get it treated before it worsens.
We must let go of the life we have planned, so as to accept the one that is waiting for us. ~Joseph Campbell
 
avatar
Marti_from_Oh_hi_Oh responded:
You're not alone because I had THREE cortisone shots 3 days ago (on a Friday afternoon in both knees & hip) by the following night my tongue started feeling weird. When I awoke on the 2nd day after, my tongue had a white film covering it & I can't eat because it hurts too much. Unfortunately I'm severely allergic to MANY medicines & leery of trying gentian violet. Hoping the doc calls in diflucan before this gets much worse.
 
avatar
tcwx39 responded:
YES!!! I'm actually suffering from a horrible case of it right now!! My last shot was on June 30th, and within a few days, I started noticing my mouth was burning every time I would eat something. My dentist was the first to notice it, and she gave me a medicinal rinse, which has not worked, and I have an appt with an oral specialist on Aug. 8th. But until then, it burns and hurts so bad, I can't eat anything solid, only soft, cold food, or shakes. I'm not getting anymore shots!!
 
avatar
tcwx39 replied to Caprice_WebMD_Staff's response:
Yes, you CAN get thrush from the shots, I know from personal experience, I have a horrible case of it right now, and I've never had the inhaled steriods, only the shots, and the pills. My last shot was on June 30th, and a few days later, my mouth started burning, and developed a whitish film. I've had to wait so long to get in to see a doctor, that it has became serious enough to where I can't eat solid food now; only drink cold liquid, or soft cold foods such as apple sauce, yogurt, etc.
 
avatar
pfrealtor replied to tcwx39's response:
very interesting..7/14 i had cortisone shots in my wrists....but i also use advair and get thrush periodicly, i see an ent dr who gives me clotrimazole lozenges...it usually works.. i never associated it with the cortisone shot..glad i read this.. now on my way to dr to check tongue same symptoms as above..whitish grayish film..very sore..i never had it on my tongue...it just may b from the shot..i never had this reaction to a cortisone shot..thankyou..it pays to share
 
avatar
comforted replied to pfrealtor's response:
Since 2003, I've been getting cortisone shots for severe RA. I never had problems with oral thrush. I had 13 injections in my neck 2 yrs. ago and was using steroid inhaler for Asthma twice a day. Still no oral thrush. I believe that over time, the build up of constant use of steroid injections and/or inhalers causes a super-infection to take place in warm, moist places in our bodies.like the mouth. Candidia (thrush) hit me about 4 months ago and I thought I had drank a glass of milk. My ENT dr. said it was the worst case he had seen in yrs.If you use an inhaler I strongly urge you to swish, gargle and swallow milk of magnesium to coat your throat. Use your inhaler. Swish, and swallow water afterward. I have not had another attack of thrush and hope I never do. Hope this was helpful.
 
avatar
PatC66 responded:
I'm not sure if this will be of any help, but I developed thrush in my mouth after taking Amoxicillin and I was prescribed Daktarin gel. This does seem to work but it is difficult to keep on the tongue for many seconds as my mouth fills with saliva and I have to swallow, which in turn causes my mouth to close and the gel just goes. So, although I do get some relief, I think it's going to take a long time.
 
avatar
Anon_234772 replied to PatC66's response:
It could be much worse. My podiatrist , knowing I am diabetic, gave me a cortisone shot. That evening, my A1c shot up to almost 450, and I wound up in hospital.
 
avatar
snowflake600 responded:
Yes, I had a cortisone shot for carpal tunnel and I kept getting a white coating on my tongue and couldn't figure out why. I even had an appointment with my GP and he didn't figure out why.
 
avatar
mjfluta responded:
I have not had a cortisone shot.
 
avatar
Lisatr50 responded:
have been suffering from oral thrush for well over a year now.. i first noticed it happening about a week after my 6 week corticosteroid injections. it would begin to flare up and if i did not treat it with a double dose of fluconizoln then it would effect my privates as well. i had to cancel my last pain injection because i just couldnt deal with the thrush. also my fingertips get very dry and crack. has anyone else had this reaction. i am miserable


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

Arthritis in foot
I have had severe arthritis in my right foot for over 4 years now. In 2006, I had cortisone shots and they worked for awhile. Now I just ... More
Was this Helpful?
25 of 37 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.